CSN Login
Members Online: 7

Irritable Liver?

Folks24
Posts: 95
Joined: Feb 2007

I just got my 6 month check up from the oncologist. My CT scan showed clear for the NHL lymphoms. However, I she said I had an irritable liver and the #s were off.

I had a blood panel from my regular doctor on April 20th and this panel was done today, 5 days later. The numbers had gone down between then. Oncologist said she was not worried about it since the #s went down but would see me in 3 months for a checkup and to run another blood panel. If I didn't feel "right" I was to call her and the symptoms she gave me gosh could be caused from eating bad fish! LOL  She would not/could not say what caused the elevations. I point blank asked her if an infection could have caused it and my white cells were fighting it off and made the #s go down a bit. She said it was possible.

The numbers today were:   Aklaline phosphatesc = 300 ; AST = 88 and ALT = 116. Compared to what is "normal" it seems very high to me but to the oncologist, she didn't seem concerned as #s went down from the 20th.  I've been off the R-Chop chemo since the end of Nov 2011 and done with methotrexate shot the end of Dec 2012 so have been 4 months clear of that "stuff".

Can anyone tell me how these numbers rank?  Is it the liver the last place in the body to get rid of the chemo meds?  I just don't know what to think here. 

Thanks for your input!

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 997
Joined: May 2012

Folks,

My liver enzymes were elevated throughout chemo (r-abvd), so much so that I went off of Lipitor and Tylenol during treatment, except for what was in my Loritabs.  My onc did tell me once that this rise was common "on chemo," and never expressed any concern about it.  When I wold go to review my bloodwork every two weeks, he did not normally even mention or address the liver values, although they were above normal.  Since you have been away from chemo for over two years, I would doubt that they are in any way a factor this far out.

I know that AST and ALT are both very ALCOHOL SENSITIVE. There is a formula (a ratio) between the two that indicates probable alcohol-induced problems.  My numbers were high about a year ago, and I think higher than what you list here, but my Internal Med doc was not too alarmed about it.

Things that easily irritate the liver are (1) alcohol, (2) Tylenol, (3) "statin" prescriptions, and (4) numerous illicit drugs. As I noted, some Loritab has Tylenol added.  It does not take a lot of Tylenol to begin liver problems.   Also, once liver enzymes are up, they can be VERY SLOW to return to normal -- sometimes many months,

One other thing: All forms of hepitatis will mess up liver enzyme values.   Tests for hep (if you have any risk, such as a blood transfusion decades ago) are inexpensive.

Based upon what I have been told by my doctors, if I were you I would drink no alcohol, take no Tylenol, and consult with an Internal Medicine doctor (note that many oncologists are also board certified in internal medicine).

I will try to find my old, elevated AST numbers, and post them later.

max

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 997
Joined: May 2012

Folks,

I found several of my lab results a moment ago.  At one point my ALT was 187.  My AST was once 81, or close to your value stated above.  The highest alkaline phosphatase I have had was 98, however.   These labs were run by my Internal Med doc, not my oncologist, and he was NOT freaking out over them.

My CTs showed that I have a condition known as "Fatty Liver," which is usually caused by diet (especially here in the South, with all of the fried foods). I went on a diet, and the numbers got back into normal ranges, but it did take months.

Best of luck,

max

Folks24
Posts: 95
Joined: Feb 2007

Thanks for replying.  But I have only been off the chemo for 5 months - not 2 years!   Oncologist said my liver#s were monitored during then and were higher than my last blood panel which was done in Dec 2012.o

Meds have not changed and I'm not a smoker, drink alcohol, and have not taken tylenol for quite a long while or any of the above mentioned. The #s there just were up from last time. Unusual.  I am hoping "since the #s went down" that is continues to go down and it is just some type of infection I am successfully fighting off.

It just bothers me that the numbers are off, the oncologist doesn't seem concerned since they did go down in a 5 day interval, told nothing I can do to help it and the symptoms given are so "simple" for want of a better word. Not told to avoid tylenol either. I just want to "tackle it" and get it to normal so I can better enjoy my summer this time.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 997
Joined: May 2012

I read your comment "off r-chop since 2011," and was not familiar with methotrexate -- hence the incorrect "two year" comment.

Chemocare.com says methotrexate causes elevated liver enzymes in up to 29% of all users. It also notes that the spike is ordinarily brief, normally lasting only around 10 days.  Obviously, five months is way out past ten days....

I made the chemocare a clickable link; perhaps the info there will be of value to you.

Wishing you well,

max

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network